Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 123, NWS Baltimore/Washington

July 9, 2003Clarke County, Virginia; Jefferson County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 9, 2003, 1:32 PM EDT for Clarke County, Virginia; Jefferson County, West Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2003, 1:32 PM EDT (17:32 UTC)
Expired
Jul 9, 2003, 2:30 PM EDT
In force
58 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Clarke County, VA, Jefferson County, WV

The radar

The Sterling radar (KLWX), 46 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:50 AM EDTSevere Thunderstorm WatchSPC6 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:40 AM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 9, 10:40 AM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT WED JUL 9 2003

.UPDATED...SFC BNDRY ACRS PA/OHIO VLY. AHD OF THIS BNDRY...PLENTY
OF INSTAB IN PLACE. MODIFIED SNDG TO FCST CONDS YIELD LI TO -7 AND
B+ TO 3K. SO...IF TSTMS CAN BE TRIGGERED...THERE IS PLENTY TO
SUSTAIN THEM.  IN FACT...TSTMS FIRING UP ALREADY IN WVA...MVG EWD.
SO...GOING FCST IN GOOD SHAPE OVRALL. POP STRUCTURE GOOD AS IT
CRRNTLY STANDS. WL BUMP TEMP IN MTNS UP A FEW. QSTN WHETHER MAXT IN
CNTRL FOOTHILLS-NRN PIEDMONT CAN GET INTO LWR 90S. HWVR...ETA/GFS
MOS AND RUC-80 SFC FIELDS ALL INDICATE IT CAN. SOME GRIDS UPDTD...
BUT JUST A MINOR TEMP CHG IN A CPL OF PLACES.  HOPE TO GET ALL
PRODUCTS OUT THE DOOR BY 11AM.  -HTS

TODAY-TONIGHT
LATEST SFC ANALYSIS SHOWS WEAK CDFNT EXTENDS ACROSS NRN PA AND IS
FCST TO MOVE SLOWLY SWD AND REACH THE MASON DIXON LINE BY 00Z THU.
VERY DEEP MOISTURE WITH PWS IN EXCESS OF 2.0 INS AND WEAK SHORTWAVE
ENERGY MOVING ALG THE SRN EDGE OF THE WESTERLIES WILL RESULT IN SCT
TO NMRS TSTMS TODAY. HIGHEST POPS TODAY IN THE NORTH CLOSER TO SFC
BDRY AND ALG TRACK OF SEWD MOVING VORT COMING OUT OF LK MI. MAIN
THREAT TODAY SHOULD BE VERY HEAVY RAINFALL WITH PWS IN THE 2.1-2.3
INS RANGE. SVR WX NOT ANTICIPATED DUE TO WEAK SHEAR (0-6KM SHEAR
<25KTS) AND WARM AIR ALOFT. COULD BE SOME ISOLD FLOODING PROBLEMS
TODAY GIVEN HIGH PW AIR MASS BUT THREAT NOT WIDESPREAD ENOUUGH TO
ISSUE A FLOOD WATCH. IN ADDITION...FFG IS ALSO PRETTY HIGH. MAX
TEMPS TODAY SIMILAR TO YESTERDAYS WITH HIGHS MID 80S NORTH UPPER 80S
DCA TO LOWER 90S BY CHO AND EZF. MAV MOS LOOKS TOO HOT AGAIN AND
DISREGARDED.

TONIGHT...EXPECT SHOWERS AND STORMS TO DISSIPATE BY MIDNIGHT WITH
PATCHY FOG DEVELOPING BY MORNING GIVEN EXPECTED WET GROUND...VERY
HIGH DEWPOINTS IN THE 70S AND LIGHT WINDS.

ROSA

LONG TERM...THU-TUE
NOT A LOT OF CHANGES WITH THE CURRENT PATTERN WI TEMPS REMAINING
NEAR SEASONAL NORMS. FRONT WILL REMAIN AROUND THE FA INTO EARLY
FRIDAY WITH A FEW SHORT WVS SO CONTINUING A CHC OF TSTMS EACH
DAY/NIGHT. MDLS STILL INDICATE A STRONGER SHORT WV WL MOVE DOWN AM
THE WRN N AMERICA RD ON FRI AND WL HELP PUSH THE FRONT THRU THE CWA
BY LATE FRI. THAT WILL HELP CLEAR/DRY US OUT SAT AND INTO EARLY SUN
FOR A GOOD WEEKEND. NEXT SHORT WV AND CHC OF TSTM MAY AFFECT REGION
LATE SUN/MON. ND

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 9, 11:54 AM EDT, 1 hour 38 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-100800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA AS HAVING
A SLIGHT RISK OF SEVERE WEATHER THROUGH 6 PM. THE PRIMARY THREATS ARE
THUNDERSTORM WIND GUSTS UP TO 70 MPH...AND HAIL TO ONE INCH IN
DIAMETER.

SPOTTER ACTIVATION WILL BE LIKELY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 9, 8:28 AM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
828 AM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0948 PM    CUMBERLAND                MD   WIND DAMAGE
07/08/03   ALLEGANY                       TREES DOWN

1024 PM    WILEY FORD                WV   WIND DAMAGE
07/08/03   MINERAL                        A FEW TREES DOWN.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:04 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester56 min
Jul 9, 1:37 PM EDTSevere Thunderstorm WarningLWXClarke53 min
Jul 9, 2:09 PM EDTSevere Thunderstorm WarningLWXLoudoun66 min
Jul 9, 2:18 PM EDTTornado WarningLWXLoudoun57 min
Jul 9, 2:37 PM EDTSevere Thunderstorm WarningLWXPage, Rockingham, Shenandoah38 min
Jul 9, 2:41 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester49 min
Jul 9, 2:41 PM EDTSevere Thunderstorm WarningLWXAugusta, City of Staunton, City of Waynesboro64 min
Jul 9, 2:59 PM EDTTornado WarningLWXFairfax, City of Fairfax, City of Falls Church61 min
Jul 9, 3:11 PM EDTSpecial Marine WarningLWX94 min
Jul 9, 3:33 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson, City of Charlottesville57 min
Jul 9, 3:47 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun58 min
Jul 9, 4:08 PM EDTSevere Thunderstorm WarningLWXPrince William67 min
Jul 9, 4:20 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church70 min
Jul 9, 4:30 PM EDTSevere Thunderstorm WarningLWXCity of Manassas, City of Manassas Park45 min
Jul 9, 4:41 PM EDTSpecial Marine WarningLWX94 min
Jul 9, 5:35 PM EDTSpecial Marine WarningLWX115 min
Jul 9, 5:35 PM EDTSpecial Marine WarningLWX115 min
Jul 9, 5:53 PM EDTSpecial Marine WarningLWX2 hr
Jul 9, 5:53 PM EDTSpecial Marine WarningLWX2 hr
Jul 8, 9:42 PM EDTSevere Thunderstorm WarningLWXAllegany78 min
Jul 9, 4:36 PM EDTSevere Thunderstorm WarningLWXMontgomery69 min
Jul 9, 4:53 PM EDTSevere Thunderstorm WarningLWXPrince George's67 min
Jul 9, 5:25 PM EDTSevere Thunderstorm WarningLWXCharles65 min
Jul 9, 12:09 PM EDTSevere Thunderstorm WarningLWXMineral36 min
Jul 9, 12:19 PM EDTSevere Thunderstorm WarningLWXHampshire56 min
Jul 9, 1:40 PM EDTTornado WarningLWXJefferson50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.